"Just wanted to say that your daily "First30Days" emails are helping as I make some fairly frightening, but exciting changes in life. Thought you might not hear this often enough...so thanks." -Andy
Read More Testimonials»

Our Losing Weight Experts

Dr. Mark Hyman

Dr. Mark Hyman

Physician, author and co-founder of Canyon Ranch Resort and...

Shared by First30Days View Profile»
Joy Bauer

Joy Bauer

Registered dietician and best-selling author

Shared by First30Days View Profile»
Dr. Arthur Agatston

Dr. Arthur Agatston

Author of The South Beach Diet

Shared by First30Days View Profile»

Meet all of our Diet and Fitness Experts»

Got a Question?

Q&A

If you have questions about this change, you're in the right place. Our editors, experts, and community of change optimists have answers!

jaymarie

Question:Can medications be a reason why I don't lose weight?

In my past I was very active. When I wanted to gain weight it would never happen. I had 6 kids after birth the most I would weight was120lbs. And a flat stomach. Nobody could believe I had 6 kids. They would say I looked great, no evidence that I had kids. Well I got sick, where my husband said to stay home and enjoy raising our last baby and get treatment for my illness. well I am on pain meds such as celebrex, dolophin, actiq and paxil for pain mgt. I recently got a full check up and also to see if I could get off some of these medications. The good news is He said my cholesterol is great for my age. But still i am not losing the weight I am not going up either. but i am not use to be overweight.

Asked by jaymarie on 5/19/08 2 Answers»
dlederer

Answer:

Dear Jaymarie,
I just read your question in reference to meds keeping you from loosing weight, I know all too well what you are experiencing and I had to reply.
I went on Paxel and gained over 40 lbs overnight!
I was horified as I had always been tall and thin with no weight issues. I went to several doctors who had no clue why I could not get the weight off.
Finally, a doctor told me to get off the Paxel immediately as the biggest side affect is weight gain. He said they call it "pack it on" and he would only perscribe it now to anerexic patients.
I got off the Paxel and lost the weight! Try fish oils, they are wonderful for mild depression and no side effects!

Answered by: dlederer on 5/28/08
favibeth

Answer:

Dear Jaymarie,

many drugs can cause a person to gain weight and retain fluids. please talk to your doctor again and express your concerns and questions. He should have addressed that when you went for your check-up.

before your next appointment, write down all of your concerns and questions. oftentimes when we are in that examining room, the anxiety causes us to forget the questions we had wanted to ask.

you did not state what your illness is, but i sure hope you feel better very soon!

Answered by: favibeth on 5/24/08
Got an Answer?